Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Sacramento, CA

March 21, 2017Stanislaus County, Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 21, 2017, 1:50 PM PDT for Stanislaus County, Tuolumne County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 1:50 PM PDT (20:50 UTC)
Expired
Mar 21, 2017, 2:30 PM PDT
In force
40 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Stanislaus County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 141 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS56 KSTO 212050
SVRSTO
CAC099-109-212130-
/O.NEW.KSTO.SV.W.0002.170321T2050Z-170321T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
150 PM PDT TUE MAR 21 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Southwestern Tuolumne County California... East central 
  Stanislaus County California...

* Until 230 PM PDT

* At 148 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located near La Grange, or 18 miles south
  of Sonora, and moving northeast at 25 mph.

* Locations impacted include...
  Chinese Camp, Keystone and La Grange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a supercell thunderstorm. Due to the rotating nature of 
these storms, they are capable of producing all types of severe 
weather including extremely large hail, destructive straight line 
winds, and possibly tornadoes. Move quickly to a safe shelter, 
preferably into a basement, or an interior room such as a bathroom 
or closet.

Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3775 12071 3796 12049 3777 12020 3774 12027
      3775 12028 3772 12034 3767 12031 3766 12034
      3769 12039 3765 12038 3764 12039 3757 12057
TIME...MOT...LOC 2048Z 240DEG 49KT 3772 12046 

$$

cs
1 follow-up statement
490 
WWUS56 KSTO 212110
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
210 PM PDT TUE MAR 21 2017

CAC099-212118-
/O.CAN.KSTO.SV.W.0002.000000T0000Z-170321T2130Z/
Stanislaus CA-
210 PM PDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STANISLAUS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3784 12061 3796 12049 3777 12020 3774 12027
      3775 12028 3772 12034 3767 12031 3766 12034
      3769 12039 3765 12038 3764 12039 3767 12040
TIME...MOT...LOC 2108Z 234DEG 44KT 3787 12032 

$$

CAC109-212130-
/O.CON.KSTO.SV.W.0002.000000T0000Z-170321T2130Z/
Tuolumne CA-
210 PM PDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SOUTHWESTERN TUOLUMNE COUNTY...

At 208 PM PDT, Doppler radar indicated a severe thunderstorm capable
of producing quarter size hail and damaging winds in excess of 60
mph. This storm was located near Chinese Camp, or 8 miles south of
Sonora, moving northeast at 20 mph.

Locations impacted include...
Keystone and Chinese Camp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a supercell thunderstorm. Due to the rotating nature of these
storms, they are capable of producing all types of severe weather
including extremely large hail, destructive straight line winds, and
possibly tornadoes. Move quickly to a safe shelter, preferably into a
basement, or an interior room such as a bathroom or closet.

Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3784 12061 3796 12049 3777 12020 3774 12027
      3775 12028 3772 12034 3767 12031 3766 12034
      3769 12039 3765 12038 3764 12039 3767 12040
TIME...MOT...LOC 2108Z 234DEG 44KT 3787 12032 

$$

cs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:44 PM PDT, 6 minutes earlier.

Area forecast discussion, Mar 21, 1:44 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
144 PM PDT Tue Mar 21 2017

.Synopsis...
A series of weather systems will bring cooler and more unsettled
weather to the region this week. Chance of thunderstorms this
afternoon and Wednesday.

&&

.Discussion...
Enough clearing occurred this morning to allow for the development
of thunderstorms across the Valley late this morning-early
afternoon. As of noon, main orientation was linear from about
Oroville south to Lodi. This line was causing torrential rainfall
with localized flooding on roadways. Several reports of over a
half inch of rain falling in less than 30 minutes in Sac metro
area. As indicated by hi- res guidance over the past few days,
more discrete cells are popping up across the northern San Joaquin
Valley. Primary concern is hail with gusty winds, though still
cannot rule out a brief tornado or two where best instability and
low-level shear lie.

Precipitation becomes more showery late this evening and tonight.
Another line of moderate precipitation looks to move through
early Wednesday morning as upper level trough moves overhead.
Timing again looks favorable for some thunderstorms in the Valley
during the afternoon hours. At present indications, this activity
looks like it won't be as strong as today's. Snow levels will fall
to around 5000 feet with several inches of accumulation likely
near pass levels. This is bound to cause a few travel headaches so
travelers should carry chains and be prepared for delays.

Short-wave ridging briefly builds in for Thursday with a break in
precipitation across most of the area and a bit of sunshine ahead
of the next approaching system for the end of the week!

CEO

&&

.EXTENDED DISCUSSION (Friday THROUGH Tuesday)
Friday into early next week shows another stormy pattern setting
up for interior NorCal. The most significant storm wave will be
Friday into Saturday which will have similar rain and snow amounts
to our current Monday- Tuesday system...around half an inch to
over an inch of rain in the valley with a few inches up to a foot
of snow over the Sierra, Lassen Peak, and Shasta County mountains.
Snow levels around 5000 feet. Winds could be breezy to locally
gusty on Friday as the front passes. Temperatures will be about 5
to 10 degrees below normal. Showers diminish on Saturday into
early Sunday. Then another weak storm wave could move inland
Sunday evening into Monday morning. An upper level ridge will
build on Monday, which will bring a return of mostly dry weather
for the valley and warming temperatures.

&&

.AVIATION...
Isolated thunderstorms expected through the afternoon with light
rain after 6Z for KRDD, KRBL, KSMF, and KSAC. Southerly winds with
gusts 20 to 30 kts in the valley through 6Z. VFR conditions
expected.

HEC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM PDT
Wednesday for Western Plumas County/Lassen Park.

Winter Weather Advisory until 6 PM PDT Wednesday for West Slope
Northern Sierra Nevada.

&&

In the hours before

Local storm report, Mar 21, 12:17 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1217 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLOOD            1 SW ARDEN-ARCADE       38.60N 121.38W
03/21/2017                   SACRAMENTO         CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED BY CHP AT WATT AVE
            AND ARDEN WAY, SACRMENTO.

&&

CM
Local storm report, Mar 21, 12:18 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1218 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     FLOOD            CAL EXPO                38.60N 121.44W
03/21/2017                   SACRAMENTO         CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED BY CHP AT
            EXPOSITION AND RESPONSE ROAD SACRAMENTO.

&&

CM
Local storm report, Mar 21, 12:27 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1227 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLOOD            1 ESE NORTH HIGHLANDS   38.66N 121.36W
03/21/2017                   SACRAMENTO         CA   PUBLIC

            MORE THAN A HALF INCH OF RAIN FELL WITHIN 15
            MINUTES, FLOODING ROADWAY AT MADISON AVE AND
            I80. LOTS OF FREEWAY SPIN OUTS.

&&

EK
Special weather statement, Mar 21, 12:33 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1233 PM PDT TUE MAR 21 2017

CAZ019-212000-
Northern San Joaquin Valley CA-
1233 PM PDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUOLUMNE...CENTRAL
STANISLAUS...EAST CENTRAL SAN JOAQUIN AND SOUTHWESTERN CALAVERAS
COUNTIES UNTIL 100 PM PDT...

At 1232 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farmington to Modesto to near
Hilmar-Irwin. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Modesto, Turlock, Ceres, Oakdale, Riverbank, Waterford, Escalon, West
Modesto, Del Rio, Shackelford, Hickman, Empire, La Grange, Telegraph
City, Bret Harte, East Oakdale, Bystrom, Eugene, Riverdale Park and
Salida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3782 12108 3796 12074 3764 12039 3754 12062
      3743 12093 3739 12100 3738 12099 3737 12100
TIME...MOT...LOC 1932Z 216DEG 33KT 3786 12100 3767 12102 3744 12093

cs
Local storm report, Mar 21, 1:19 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
119 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FUNNEL CLOUD     3 WNW DENAIR            37.55N 120.85W
03/21/2017                   STANISLAUS         CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2 BRIEF FUNNEL
            CLOUDS NORTH OF TURLOCK. NO TOUCHDOWN
            REPORTED.

&&

EK
Local storm report, Mar 21, 1:46 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
146 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FUNNEL CLOUD     2 S TURLOCK             37.48N 120.86W
03/21/2017                   STANISLAUS         CA   PUBLIC

            FUNNEL CLOUD REPORTED BRIEFLY VISIBLE FROM
            WEST LINWOOD AVE., TURLOCK, CA.

&&

EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:26 AM PDTSpecial Weather StatementSTOSacramento34 min
Mar 21, 11:01 AM PDTSpecial Weather StatementSTOYuba44 min
Mar 21, 11:25 AM PDTSpecial Weather StatementSTOSacramento, San Joaquin35 min
Mar 21, 12:05 PM PDTSpecial Weather StatementSTOAmador, Nevada, Placer, Sacramento, San Joaquin40 min
Mar 21, 12:27 PM PDTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Sacramento, San Joaquin, Stanislaus3 hr
Mar 21, 12:33 PM PDTSpecial Weather StatementSTOStanislaus27 min
Mar 21, 12:48 PM PDTTornado WarningSTOStanislaus27 min
Mar 21, 1:15 PM PDTTornado WarningSTOStanislaus32 min
Mar 21, 2:29 PM PDTSevere Thunderstorm WarningSTOTuolumne61 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.